Kentucky, 2007

Damaging Winds in Kentucky, July 4, 2007

July 4, 2007 · NWS LMK · 3 events in 3 counties and zones

An approaching cold front coupled with an upper level disturbance set off isolated severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front coupled with an upper level disturbance set off isolated severe thunderstorms over the Bluegrass region of Kentucky. Most of the damage was in the form of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 7:55 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 4, 7:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT WED JUL 4 2007

.FORECAST UPDATE...

WE WILL DISCONTINUE SEVERE THUNDERSTORM WATCH 484 AT 9 PM.
THUNDERSTORMS DROPPING THROUGH SOUTH CENTRAL INDIANA AND INTO
SOUTHERN INDIANA HAVE WEAKENED SOME AND NO SEVERE WEATHER HAS BEEN
REPORTED WITH THEM. THE CONCERN WILL BE HEAVY RAIN ESPECIALLY IF
STORMS REDEVELOP OVER OHIO COUNTY OR THE COUNTIES AROUND LEXINGTON.
--JA

PREVIOUS DISCUSSION BELOW...

.SHORT TERM (TONIGHT AND THURSDAY)...

THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA THIS
AFTERNOON...WITH STORMS ACROSS INDIANA AND WESTERN KENTUCKY EXPECTED
TO MOVE INTO THE CWA OVER THE COURSE OF THE AFTERNOON AS WELL. VERY
UNSTABLE AIR MASS WITH DECENT DIRECTIONAL WIND SHEAR WILL LEAD TO
SEVERE THUNDERSTORM POTENTIAL AND WILL BE ADDING MENTION TO THE
ZONES THIS AFTERNOON.  BIGGEST THREAT SHOULD BE STRONG WINDS AND
HEAVY RAIN...THOUGH SOME STORMS MAY CONTAIN SMALL HAIL AS WELL.
SEVERE WATCH IN EFFECT THROUGH  EDT THIS EVENING.

THUNDERSTORMS SHOULD MOVE SOUTHEAST AND WEAKEN DURING THE COURSE OF
THE EVENING WITH ONLY ISOLATED TO SCATTERED SHOWER ACTIVITY EXPECTED
OVERNIGHT. COLD FRONT WORKS SOUTH INTO THE AREA THURSDAY MORNING
SPREADING ADDITIONAL CHANCES FOR THUNDERSTORMS INTO SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. THERE IS AN ISOLATED CHANCE FOR SOME
SEVERE WEATHER OVER THE EASTERN PORTION OF THE AREA THURSDAY
AFTERNOON AND EVENING...BUT WILL WAIT TO SEE HOW COLD FRONT
PROGRESSES BEFORE MENTIONING IT IN THE ZONES.

MACZKO

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT-FRIDAY NIGHT...

BY 00Z TOMORROW NIGHT...THE COLD FRONT WILL BE ALIGNED CLOSE TO THE
OHIO RIVER. SHOWERS AND STORMS SHOULD BE MAINLY CONCENTRATED ACROSS
THE SOUTHERN CWA...BUY MAY KEEP A SLT CHC ACROSS THE IN AND NRN KY
COUNTIES DUE TO SHORTWAVE ENERGY DROPPING FROM THE NORTH.
HOWEVER...WE DRY OUT FAST BEHIND THE FRONT...SO MAY OPT OUT OF
PRECIP ACROSS THE NORTH HALF OF THE CWA. WILL END ALL POPS BY 12Z
FRI MORN. DEEP-LAYER SHEAR IS AROUND 30KTS...SO COULD HAVE SOME
STRONGER TO ISOLATED SEVERE STORMS GOING ON TOMORROW NIGHT...BUT
MOST OF THIS ACTIVITY WILL BE ESE OF THE CWA WHERE THE STRONGER
WINDS SHOULD RESIDE.

SKIES SHOULD BECOME PARTLY CLOUDY TO CLEAR BEHIND THE FRONT ON
FRIDAY...WITH TEMPS REBOUNDING BACK INTO THE UPPER 80S. WITH A DROP
IN DEWPOINTS AS WELL...LOW TEMPS FRIDAY NIGHT WILL BE PLEASANT IN
THE LOW TO MID 60S.

SATURDAY-SUNDAY...

SURFACE HIGH PRESSURE WILL DOMINATE OVER THE WEEKEND...KEEPING
CONDITIONS DRY. A WARMING TREND WILL BEGIN AS THE NORTHWESTERLY FLOW
ALOFT BECOMES MUCH MORE RELAXED AND NEARLY ZONAL. LOW 90S FOR HIGHS
ON SATURDAY AND MID 90S FOR HIGHS ON SUNDAY LOOKS REASONABLE.

MONDAY-WEDNESDAY...

MODELS DIFFER A BIT LATE IN THE FORECAST PERIOD. GFS INDICATES A
MORE PROGRESSIVE NORTHERN STREAM...WITH A WEAK UPPER TROUGH AND
ASSOCIATED COOL FRONT DIVING SOUTHWARD OUT OF CANADA INTO THE
AREA BY TUESDAY. THE EURO IS MORE ZONAL OR LESS AMPLIFIED WITH
ITS UPPER PATTERN AND KEEPS THE ACTIVE NORTHERN STREAM NORTH OF THE
AREA...SIMILAR TO THE GFS ENSEMBLES AND HPC GUIDANCE.

THOUGH THE TIMING IS DIFFERENT...MODELS TEND TO BE TOO AGGRESSIVE
WITH THE SOUTHWARD PROGRESSION OF THESE FRONTS WITHIN A SUMMER
PATTERN...SO HAVE LEANED TOWARD THE HPC/EURO/GFS ENSEMBLES AND KEPT
THE CWA DRY THROUGH THE FIRST PART OF TUESDAY. THEN WITH THE SLOWER
FRONTAL APPROACH...HAVE POPS IN TUESDAY AFTN THROUGH WEDNESDAY.
GIVEN HOW UNSTABLE IT WILL BE...IF ANY STORMS FORM SOME ARE SURE TO
BE STRONG.

TEMPS MONDAY SHOULD BE VERY WARM...WITH MID 90S POSSIBLE. CLOUDS AND
POTENTIAL PRECIP COULD LOWER THESE VALUES ON TUESDAY AND ESPECIALLY
WEDNESDAY WITH POTENTIAL FROPA.

AL

&&

.AVIATION DISCUSSION (00Z TAFS)...

PRE-FRONTAL THUNDERSTORMS HAD DEVELOPED IN A LINE FROM SDF TO LEX
AND WERE DROPPING SLOWLY SOUTHEAST. AN UNSETTLED PERIOD WILL BE ON
TAP FOR THIS FORECAST PERIOD. A COLD FRONT WILL DROP TO THE OHIO
RIVER BY 12Z AND THROUGH LEX AND BWG BY 18Z. SCATTERED TO BROKEN
THUNDERSTORMS WILL CONTINUE TO OCCUR AHEAD OF AND ALONG THE FRONTAL
BOUNDARY. BWG SHOULD BE REMAIN FREE OF PRECIPITATION THROUGH 06Z BUT
WE WILL KEEP THUNDER IN THE FORECAST FOR SDF AND LEX FOR MUCH OF THE
NIGHT.  --JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 8:10 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 PM EDT WED JUL 4 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
910 PM EDT (810 PM CDT) WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL CONTINUE TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS OVERNIGHT.... ESPECIALLY OVER
SOUTH CENTRAL INDIANA AND THE NORTHERN PORTION OF CENTRAL KENTUCKY.
THE MAIN CONCERN FROM THESE STORMS WILL BE FREQUENT LIGHTNING AND
PERIOD OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...THE COLD FRONT WILL STILL BE AROUND THE OHIO RIVER.
AS THIS DROPS SOUTH TOWARD TENNESSEE...SCATTERED STRONG STORMS
WILL BE POSSIBLE MAINLY ACROSS SOUTH-CENTRAL KENTUCKY AND THE
BLUEGRASS REGION. AGAIN...A FEW STORMS COULD BECOME SEVERE WITH
STRONG WINDS BEING THE MAIN THREAT. THIS ACTIVITY IS EXPECTED TO
END FROM NORTH TO SOUTH THURSDAY NIGHT.

A COLD FRONT IS EXPECTED TO APPROACH THE REGION NEXT
TUESDAY...BRINGING WITH IT ANOTHER ROUND OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN ON THURSDAY.

JA

In the hours before

Special weather statement, Jul 4, 5:25 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT WED JUL 4 2007

INZ084-090-042330-
CRAWFORD-HARRISON-
625 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS AFFECTING CRAWFORD AND HARRISON COUNTIES IN
SOUTHERN INDIANA...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL THUNDERSTORMS IN CRAWFORD AND HARRISON COUNTIES.  THE FIRST
STORM WAS LOCATED NEAR LEAVENWORTH INDIANA AND MOVING EAST AT 20 MPH.

A SECOND THUNDERSTORM WAS LOCATED NEAR FRENCHTOWN IN WESTERN
HARRISON COUNTY.  THIS STORM WAS ALSO MOVING EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH... ARE EXPECTED WITH THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ
Special weather statement, Jul 4, 5:31 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
631 PM EDT WED JUL 4 2007

KYZ036-041-042-042315-
BOURBON-FAYETTE-SCOTT-
631 PM EDT WED JUL 4 2007

...THUNDERSTORMS MOVING TOWARD LEXINGTON...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
COUPLE OF STRONG THUNDERSTORMS... ONE 7 MILES SOUTH OF GEORGETOWN...
AND THE OTHER MOVING THROUGH WOODFORD COUNTY. THE STORMS WERE MOVING
EAST AROUND 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THESE STORM WILL BE...
  IN LEXINGTON BY 645 PM EDT... AND PARIS IN BOURBON COUNTY BY 650
PM.

JA
Local storm report, Jul 4, 6:05 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 PM EDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             LEAVENWORTH             38.20N 86.35W
07/04/2007  M0.50 INCH       CRAWFORD           IN   TRAINED SPOTTER

&&

LD
Special weather statement, Jul 4, 6:25 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EDT WED JUL 4 2007

KYZ039>041-047>049-050130-
ANDERSON-CLARK-FAYETTE-JESSAMINE-MERCER-WOODFORD-
725 PM EDT WED JUL 4 2007

...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE BLUEGRASS
REGION OF CENTRAL KENTUCKY...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM NEAR LAWRENCEBURG EAST TO JUST
NORTH OF WINCHESTER.  THIS LINE OF STORMS WAS MOVING SLOWLY TO THE
SOUTH AT 10 MPH...WITH INDIVIDUAL THUNDERSTORM CELLS MOVING EAST AT
20 MPH.

GIVEN THIS TYPE OF SET UP...A PERIOD OF HEAVY RAIN IS EXPECTED
ACROSS ANDERSON...CLARK...FAYETTE...JESSAMINE...MERCER AND WOODFORD
COUNTIES OVER THE NEXT TWO HOURS.  RAINFALL AMOUNTS OF LOCALLY 1 TO
2 INCHES WILL BE POSSIBLE.  IN ADDITION...FREQUENT LIGHTNING AND
WIND GUSTS TO 45 MPH WILL BE POSSIBLE...ALONG WITH SMALL HAIL.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ
Special weather statement, Jul 4, 8:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT WED JUL 4 2007

INZ089-KYZ023-024-026>028-050300-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-
INCLUDING THE CITIES OF...TELL CITY...HAWESVILLE...HARDINSBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX
921 PM EDT WED JUL 4 2007 /821 PM CDT WED JUL 4 2007/

STRONG THUNDERSTORMS WILL MOVE SLOWLY ACROSS OHIO... BRECKINRIDGE
...AND GRAYSON COUNTIES THROUGH 10 PM CDT. THESE STORMS WILL BE
CAPABLE OF PRODUCING A PERIOD OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IF OUT TONIGHT WATCH FOR LIGHTNING AND IF DRIVING WATCH FOR
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS AND UNDERPASSES.

JA
Special weather statement, Jul 4, 8:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
929 PM EDT WED JUL 4 2007

KYZ041-042-049-050200-
BOURBON-CLARK-FAYETTE-
929 PM EDT WED JUL 4 2007

...THUNDERSTORM WITH VERY HEAVY RAIN OVER LEXINGTON...

AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM FROM LEXINGTON NORTHEAST TO PARIS...AND MOVING
EAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE... ARE EXPECTED WITH THIS STORM.

IF DRIVING THIS EVENING WATCH FOR PONDING OF WATER ON ROADS AND
UNDERPASSES. REMEMBER... DO NOT CROSS ROADS COVERED WITH WATER.

JA

The radar

The Jackson,KY radar (KJKL), 109 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
July 4, 8:50 PM EST
Where
Bourbon County, 5 mi SW of Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.169, -84.315

Thunderstorm Wind, Clark

When
July 4, 9:30 PM EST
Where
Clark County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -84.180

Thunderstorm Wind, Fayette

When
July 4, 11:30 PM EST
Where
Fayette County, Lexington
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.050, -84.500

A microburst downed approximately 100 trees on the east side of Lexington, mainly in and near Lakeside Golf Course and Jacobson Park. Some vehicle and roof damage resulted from the falling trees in residential areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40891, 40892, 40893.